Alert archive / South Dakota / Tornado Warnings in 2023

Tornado Warning 6, NWS Aberdeen, SD

September 23, 2023Codington County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Sep 23, 2023, 2:07 PM CDT for Codington County, South Dakota. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2023, 2:07 PM CDT (19:07 UTC)
Expired
Sep 23, 2023, 2:18 PM CDT
In force
11 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Codington County, SD

The radar

The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WFUS53 KABR 231907
TORABR
SDC029-231930-
/O.NEW.KABR.TO.W.0006.230923T1907Z-230923T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
207 PM CDT Sat Sep 23 2023

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Northeastern Codington County in northeastern South Dakota...

* Until 230 PM CDT.
    
* At 207 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Rauville, or near Watertown, moving northeast at
  20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Codington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4493 9710 4495 9715 4513 9709 4506 9689
TIME...MOT...LOC 1907Z 209DEG 19KT 4499 9709 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Wise
1 follow-up statement
028 
WWUS53 KABR 231918
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
218 PM CDT Sat Sep 23 2023

SDC029-231928-
/O.CAN.KABR.TO.W.0006.000000T0000Z-230923T1930Z/
Codington SD-
218 PM CDT Sat Sep 23 2023

...THE TORNADO WARNING FOR NORTHEASTERN CODINGTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4493 9710 4495 9715 4513 9709 4506 9689
TIME...MOT...LOC 1917Z 209DEG 19KT 4504 9705 

$$

Wise

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 23, 12:20 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 23, 12:20 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1220 PM CDT Sat Sep 23 2023

.UPDATE...
Issued at 1011 AM CDT Sat Sep 23 2023

The forecast remains on track this morning. No major changes are
anticipated.

&&

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 307 AM CDT Sat Sep 23 2023

We have returns associated with a negatively tilted shortwave
lifting up through the James valley into northeast South
Dakota/west central Minnesota this morning, with mostly just light
rain and an isolated flash of lightning. To the west, maybe a few
light showers in central South Dakota, but mostly just low
clouds. Southeast of Rapid City there is another area of
convection headed towards the southwest CWA and associated with
the mid/upper level flow rapidly becoming diffluent. CAMS have
latched onto this feature and split convection with more scattered
returns to the northeast (towards Pierre and Mobridge) and taking
the more impressive returns across southern South Dakota - which
is where NAM/GFS shear and MUCAPE values are higher. By 12Z this
is just about at the Missouri valley.

So, thus we anticipate through the course of the morning we'll be
watching this stronger convection glide along the southern extreme
or just south of the CWA. Elevated convection could begin developing
along the leading edge of the warm advection wing in eastern South
Dakota early this morning as well, with that convection heading
northwards reaching the southeast border of the CWA/Watertown area
between 16-18Z.

Overall, some daytime enhancement is noted in CAMS, though with the
current amount of stratus/low cloud cover, find it hard to
anticipate much for surface based convection potential across the
eastern CWA. Also of note...the core of highest NAM/GFS MU and
MLCAPE values having shifted east compared to runs 24 hours ago, on
the far eastern extreme of the CWA. HREF 0-1km SRH and STP have also
shifted just a few miles east to just outside the CWA. Still, will
have a heightened hail risk with a high shear/low CAPE environment
across the eastern CWA for a few hours in the afternoon. An, on
the odd chance we get some persistent breaks in clouds and low
level destabilization, the threat for a tornado or two exists.
The only thing that gives me pause in advertising an overall
reduction in the severe threat is that GEFS plumes do have more
CAPE compared to the deterministic run for the eastern CWA,
though that was also a trend in the GEFS plumes 24 hours ago.

CAMS point towards convection continuing under the circulation of
the upper low as well, though within a weaker shear environment
and moist adiabatic profiles. What I'd envision here is more of a
heavy rain, slow storm motion scenario...contingent on clearing
(which CAMS/NBM do hint at for north central/central SD). Given
CAMS coverage of convection for today, it stands to reason we will
again have a heavy rain threat. Of course with convection it will
remain highly variable, and, as an example we can see that
reflected in the NBM box and whisker. Aberdeen, for example,
ranges between 0.75 and 2.23 inches, with a 63 percent probability
of exceeding an inch of moisture.

The upper circulation takes its time to cross overhead late
Saturday/Sunday. Moist adiabatic profiles and skinny CAPE Sunday
could result in additional expansion of showers and weak
thunderstorms during peak heating. Both the NAM/GFS show a localized
area of stronger 1/2km winds across the far northeast part of the
state as the surface low lifts northeast.

.LONG TERM...(Sunday Evening through Friday)
Issued at 307 AM CDT Sat Sep 23 2023

Key Messages:

* Timing the demise of the occluded/closed upper low Monday/Tuesday

* Mainly dry by Tuesday with temperatures warming back to near/above
  normal from Tuesday through Saturday, including high temperatures
  from the mid 70s to low 80s during much of the period.

Not a whole lot has changed in the out periods, compared to 24 hours
ago. An occluded/closed upper low is progged to be over the
Dakotas/Minnesota region Sunday night, with little movement expected
between Sunday night and Monday night. The low will gradually shear
apart/spin down, with little of it expected to be remaining by
Tuesday. Beyond Tuesday, the pattern maintains some sort of upper
level ridging over and to the east of the region, yielding southwest
flow aloft. Upper level troughiness out west and upper level ridging
to the east is the general pattern during the period. NBM's handling
of PoPs Sunday night through Monday night is fine for now. Depending
on what end's up happening with this stationary/closed low
circulation, PoPs may be able to be pulled out of the forecast
entirely for Monday. Then again, by the time Monday gets here, the
resolution of details regarding remnant s/w energy within this
decaying upper circulation could make it prudent to introduce
additional PoPs into Tuesday. Lot's of uncertainty there. By
Thursday/Friday, there could be at least one surface boundary drug
into/through the region upon which some convective chances would be
possible.

Again, prior to some low level WAA showing up in the models for
Thursday, it seems like recycled airmass theory suffices for how
temperatures (daytime insolation) gradually warm up each day over
the CWA from Monday through Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1218 PM CDT Sat Sep 23 2023

Terminals KABR,KATY,KPIR,KMBG

A mix of MVFR and VFR cigs is expected through evening. Vsby may
fall to IFR in heavier showers and thunderstorms. Thunderstorms
are very difficult to time at this point across central SD. Most
likely sites affected over the next 3 hours will be KABR and KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Connelly
LONG TERM...Dorn
AVIATION...Wise
Hazardous weather outlook, Sep 23, 3:28 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
328 AM CDT Sat Sep 23 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
328 AM CDT Sat Sep 23 2023 /228 AM MDT Sat Sep 23 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Between the Missouri and James river valleys, there is the potential
for a line of strong to severe storms to move through during the mid
to late morning hours, with the threat for large hail and strong
winds. Throughout the rest of the day, we cant rule out the
potential for an isolated strong to severe storm.

The main threat area for severe weather will be along and east of
the I29 corridor from mid day through mid afternoon, with the risk
for large hail, strong winds and an isolated tornado or two. Tornado
risk will be contingent on how much sunshine we see in the area
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Connelly

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:33 PM CDTAreal Flood WarningABRBuffalo6 hr

Nearby

Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.